We are a prescription drug society. Not a day will pass when we will see an advertisement describing some medical condition and the pill that will help it. An astonishing amount of advertising about insomnia has surfaced within the last few years. It is estimated that one of out of six people over the age of 15 has problems falling or staying asleep.
My co-worker has been taking as he describes a “tiny dose” of Clonazepam because he experiences “middle-of-the-night” insomnia. He wakes up every morning at 2 am and has trouble getting back to sleep. His solution has been his dose of benzodiazepine. He’s been doing this for the past year but he claims he’s not hooked. But I know deep down that he’s terrified of stopping this drug. Yet his doctor continues to renew his “tiny dose” of Clonazepam even though benzodiazepines are very habit-forming.
Often insomnia is transient and normal sleep comes but other times we turn to our doctor for help. Some of the more popular drugs doctors prescribe for insomnia are benzodiazepines since nearly one quarter of patients who experience insomnia suffers from anxiety. Short-term, low dose therapy of benzodiazepines is given to the patient. The result–patient gets immediate relief, gets sleep and life is manageable again. However, if the low dose therapy continues past a few weeks, chances are the patient will develop dependence to this drug. Doctors continue to prescribe benzodiazepines for the short-term but ultimately many patients renew their prescriptions beyond the three week period and develop a dependence on them, even at low doses.
As a recovering addict, I know a thing or two about habits and I have had my own issues with insomnia and taking meds to help me sleep. I became intrigued by my boss’ story and did a little research regarding benzodiazepine dependence. Here are a few statistics:
1. Even at low doses, benzodiazepines are addictive with 23% of people becoming addicted after 3 months.
2. Benzodiazepine use after longer than four weeks results in psychological and physical dependence.
3. Withdrawal symptoms even from low doses occur and include: anxiety, perceptual disturbances, distortion of all senses, dysphasia and in rare cases, psychosis and epileptic seizures.
4. Many doctors have a little training or knowledge of the addictive nature of benzodiazepines.
5. Withdrawal from benzodiazepines is often a long, drawn out, difficult process and should be done under medical supervision
If you want to learn more about withdrawing from benzodiazepines, please visit this link I discovered for very useful information: http://lonelylinks.com/ashton.htm